North Carolina, 2007

Tornado in North Carolina, July 11, 2007

July 11, 2007 · NWS MHX · 1 event in 1 county or zone

Scattered thunderstorms developed during the afternoon and evening across eastern North Carolina as a cold front approached from the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed during the afternoon and evening across eastern North Carolina as a cold front approached from the northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 11, 1:51 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 11, 1:51 PM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
251 PM EDT WED JUL 11 2007

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT AND WILL
BECOME STATIONARY ALONG THE COAST THURSDAY. THE FRONT WILL SLOWLY
DISSIPATE THIS WEEKEND. THE BERMUDA HIGH WILL BE IN CONTROL OF THE
WEATHER EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THUNDERSTORMS ARE FINALLY BEGINNING TO DEVELOP AND WILL CONTINUE
TO INCREASE IN COVERAGE AND INTENSITY FOR THE REST OF THIS
AFTERNOON AS HEATING CONTINUES UNDER CLEAR TO PARTLY CLOUDY SKIES.
MADE NO CHANGES TO POPS FOR TONIGHT AND KEPT LIKELY ACROSS THE
BOARD AS THE COLD MOVES IN FROM THE NORTHWEST. THE FRONT WILL MOVE
ONTO THE COASTAL PLAIN 09-12Z.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
FRONT IS EXPECTED TO BECOME STATIONARY ACROSS THE FORECAST AREA THURSDAY
AND THEN SLOWLY DISSIPATE GOING INTO THE WEEKEND. KEPT CHANCE POPS
GOING THROUGH THE PERIOD IN A MOIST UNSTABLE AIRMASS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
NO CHANGES FROM PREVIOUS FCST. FRONT WILL REMAIN JUST TO THE W
FRI NIGHT AND SAT THEN LIFT N OR DISSIPATE SUN INTO EARLY NEXT
WEEK. ATMS LOOKS TO REMAIN MOIST AND UNSTABLE WITH SCT CONVECTION
LIKELY THROUGH THE PERIOD. TEMPS LOOKS SEASONAL WITH HIGHS AROUND
90 OR SO INLAND WITH CST MID 80S. WILL REMAIN MUGGY WITH HIGH
DEWPTS...THIS WILL KEEP LOWS IN THE LOWER TO MID 70S.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS EXPECTED AT THE AREA TERMINALS THROUGH LATE
TONIGHT. THUNDERSTORMS WILL BE NUMEROUS OVERNIGHT AS A COLD FRONT
MOVES IN FROM THE NORTHWEST. SCATTERED CEILINGS AROUND 4KFT THIS
EVENING WILL BECOME BKN AROUND 4KFT LATE TONIGHT. EXPECT CLOUD
DECK TO SCATTER OUT LATE THURSDAY MORNING. SOUTHWEST WINDS THIS
EVENING WILL VEER TO WEST THURSDAY MORNING.

FOR THE REMAINDER OF THE PERIOD EXPECTING MAINLY VFR CONDITIONS
DURING THE DAY WITH VFR/MVFR CONDITIONS DURING THE NIGHTTIME/EARLY
MORNING HOURS. CONVECTION WILL BE MAINLY DIURNAL FROM MID
AFTERNOON TO EARLY EVENING.

&&

.MARINE...
SW WNDS OVR THE CSTL WTRS AT 15 TO 20 KTS ARE CONTINUING THIS AFTN.
FRNT OVR ERN TN WL PUSH EWRD THRU THE RMNDR OF THE AFTN AND THIS
EVE. GRAD WL TITEN AHD OF THIS FTR...BRING WND OVR THE WTRS TO SCA
CONDS LTR THIS AFTN. MDLS BRINGG FRNT ACRSS WTRS ARND SR THU WI WND
TURNG TO NW BHND FRNT AND GRAD LOOSENING FOR A DCRS IN WND SPD. A WK
RDG WL TRY TO BLD OVR THE AREA FRM THE W THU WI WND BCMG WLY AND
LGT. RDG GET SUPPRSD WI NXT APPCHG SYS. WND TO BCM MR ORGANIZED FRM
THE SW FRI AM AS SYS GETS CLOSER TO AREA. WL MOST LIKELY RCH SCA
CONDS AGAIN FRI NGT AS FRNT MVS ACROSS THE WTRS SAT AM.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR AMZ135.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 4 AM EDT
     THURSDAY FOR AMZ130.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT THURSDAY FOR AMZ152-154-
     156-158.
     SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 8 AM EDT
     THURSDAY FOR AMZ150.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...CGG
AVIATION...HSA
MARINE...CGG
Hazardous weather outlook, Jul 11, 2:16 AM EST, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
316 AM EDT WED JUL 11 2007

NCZ029-044-045-079-080-090>093-098-120730-
MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-
ONSLOW-
316 AM EDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICIES NEAR 105 DEGREES ARE LIKELY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ046-047-081-094-095-103-104-120730-
TYRRELL-MAINLAND DARE-MAINLAND HYDE-PAMLICO-CARTERET-
OUTER BANKS DARE-OUTER BANKS HYDE-
316 AM EDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 11, 4:45 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
545 PM EDT WED JUL 11 2007

NCZ090>093-098-112245-
DUPLIN-JONES-LENOIR-CRAVEN-ONSLOW-
545 PM EDT WED JUL 11 2007

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...LENOIR...JONES
AND DUPLIN COUNTIES UNTIL 645 PM EDT...

AT 545 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 46 MILES WEST OF
NEW BERN TO 59 MILES WEST OF NEW BERN...OR FROM 10 MILES EAST OF
MOUNT OLIVE TO 9 MILES SOUTH OF WARSAW...MOVING EAST AT 25 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR NEW BERN AT 645 PM EDT..

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20
Special weather statement, Jul 11, 5:20 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
620 PM EDT WED JUL 11 2007

NCZ044-080-091>093-112300-
JONES-LENOIR-PITT-BEAUFORT-CRAVEN-
620 PM EDT WED JUL 11 2007

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...BEAUFORT...PITT...LENOIR
AND JONES COUNTIES UNTIL 700 PM EDT...

AT 620 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 11 MILES
SOUTHWEST OF AYDEN TO 37 MILES SOUTH OF AYDEN...OR FROM 6 MILES NORTH
OF KINSTON TO 15 MILES NORTHWEST OF HALF MOON...MOVING EAST AT 35
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR AYDEN AT 630 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE RIVER ROAD AND
WASHINGTON.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20
Special weather statement, Jul 11, 6:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
700 PM EDT WED JUL 11 2007

NCZ093-094-112345-
PAMLICO-CRAVEN-
700 PM EDT WED JUL 11 2007

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND PAMLICO COUNTIES UNTIL
745 PM EDT...

AT 700 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER NEW BERN...
MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
BRIDGETON...AND...JAMES CITY AT 705 PM EDT...ALLIANCE AT 725 PM
EDT...STONEWALL...AND...BAYBORO AT 730 PM EDT...VANDEMERE...AND...
MESIC AT 740 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE RIVER BEND AND TRENT WOODS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

20

The radar

The Morehead City radar (KMHX), 97 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Beaufort

When
July 11, 6:00 PM EST to 6:10 PM EST
Where
Beaufort County, Old Ford to 1 mi E of Old Ford
Rating
EF1
Path length
1 mi
Path width
100 yd
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
35.630, -77.070

A weak tornado moved through the Old Ford area during the early evening hours. Thirty structures were damaged. Three structures sustained major damage. Winds were estimated near 90 mph from damage assessment.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyThe tornado archive for North Carolina, 2007Warnings in North Carolina, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34953.